Use of this information is subject to copyright laws and may require the permission of the owner of the information, as described in the ECHA Legal Notice.
EC number: 202-607-8
CAS number: 97-77-8
Medical complications during disulfiram-ethanol reaction (DER):
Myocardial infarction, shock, and death can occur during the DER.
Cerebrovascular hemorrhage and infarction, causing loss of consciousness
during the DER followed by death after several days, are also reported.
Although most fatal DERs have been associated with excessive dosages of
disulfiram (> 1500 mg daily) followed by consumption of large amounts of
ethanol, deaths have also been reported with therapeutic disulfiram
dosages and relatively small amounts of ethanol. Reversible
electrocardiographic changes are recorded during the DER.
Toxicity associated with disulfiram administration in humans:
Disulfiram and ist metabolite diethyldithiocarbamate (DDC) inhibit
dopamine-b-hydroxylase (DBH) causing increased dopamine levels and
decreased norepinephrine levels in the brain and other tissues.
Drowsiness, lethargy, disturbed sexual function, and neuropsychological
dysfunction occur as a result of the DBH inhibition. More serious
behavioural changes include psychosis and acute encephalopathy which
occur particularly in individuals with low cerebral spinal fluid DBH
activity or low pretreatment levels of platelet monoamine oxidase and
amine oxidase and high levels of red cell catechol-O-methyltransferase.
Patients with a diagnosis of depression or borderline schizophrenia may
manifest more psychopathology while taking disulfiram. The development
of neuropathy, muscle weakness, and motor incoordination are the result
of CS2-induced toxicity during disulfiram treatment. In addition,
disulfiram may cause hepatotoxicity, atherosclerosis, and increased
blood pressure. Limb anomalies have been reported in infants born on
disulfiram-treated alcoholic mothers.
Disulfiram inhibits the metabolism of other drugs including antipyrine,
phenytoin, warfarin, isoniazid, rifampin, diazepam, and chlordiazepoxide
causing increased blood levels of these drugs. Is is noteworthy that a
similar reaction does not occur with short- and intermediate acting
benzodiazepines. The simultaneous administration of disulfiram with
warfarin may result in prolongation of the prothrombin time with
subsequent haemorrhage. Similarly, cumulative toxicity to phenytoin has
been reported in alcoholics receiving disulfiram. On the other hand,
with cessation of disulfiram administration, dosages of the other drugs
may need to be adjusted downward. Diazepam induces the intensity of the
DER, while amitriptyline enhances DER.
Toxicity due to acetaldehyde:
Blood acetaldehyde levels are raised appreciably in disulfiram-treated
alcoholics following the ingestion of relatively small amounts of
ethanol. It is possible that alcoholics who receive disulfiram and who
continue to drink may experience some degree of acetaldehyde-induced
cardiotoxicity and/or hepatotoxicity.
Information on Registered Substances comes from registration dossiers which have been assigned a registration number. The assignment of a registration number does however not guarantee that the information in the dossier is correct or that the dossier is compliant with Regulation (EC) No 1907/2006 (the REACH Regulation). This information has not been reviewed or verified by the Agency or any other authority. The content is subject to change without prior notice.Reproduction or further distribution of this information may be subject to copyright protection. Use of the information without obtaining the permission from the owner(s) of the respective information might violate the rights of the owner.
Sellel veebilehel kasutatakse küpsiseid, et tagada lehe parim kasutus.
Welcome to the ECHA website. This site is not fully supported in Internet Explorer 7 (and earlier versions). Please upgrade your Internet Explorer to a newer version.
Do not show this message again